Alert archive / Illinois / Flash Flood Warnings in 1997

Flash Flood Warning 26, NWS Quad Cities, IA

August 17, 1997Bureau County, Henry County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Aug 17, 1997, 12:23 AM CDT for Bureau County, Henry County, Illinois. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1997, 12:23 AM CDT (05:23 UTC)
Expired
Aug 17, 1997, 8:15 AM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Bureau County, IL, Henry County, IL

The radar

The Quad Cities radar (KDVN), 68 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6428 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6428 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 170524
FFWMLI
ILC011-073-131-171315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1223 AM CDT SUN AUG 17 1997

* FLASH FLOOD WARNING FOR
  BUREAU COUNTY - NORTH CENTRAL ILLINOIS
  HENRY COUNTY ILLINOIS - NORTHWESTERN ILLINOIS
  MERCER COUNTY - NORTHWESTERN ILLINOIS

* UNTIL 815 AM CDT
 
...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUREAU AND
SOUTHERN HENRY COUNTIES EFFECTIVE UNTIL 1 AM HAS BEEN UPGRADED TO
A FLASH FLOOD WARNING UNTIL 8 AM...

...FLASH FLOOD WARNING FOR MERCER COUNTY UNTIL 8 AM...

...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY MORNING...

AT 1220 AM WEATHER SERVICE DOPPLER RADAR ESTIMATES INDICATED THAT
IN EXCESS OF 4 INCHES OF RAIN HAD FALLEN OVER MUCH OF SOUTHERN HENRY
COUNTY.  2 TO 3 INCHES OF RAIN HAVE FALLEN OVER MUCH OF BUREAU
AND MERCER COUNTIES.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA
THROUGH THE MORNING HOURS.  ADDITIONAL RAINFALL WILL CERTIANLY
CREATE EXTREME FLOODING.

PERSONS IN WARNING AREA WHO MAY BE IMPACTED BY RISING
RIVERS AND CREEKS SHOULD BE READY TO TAKE QUICK ACTION THIS
MORNING.  AREA DITCHES ARE REPORTED TO BE RUNNING FULL AND AS THIS
WATER AND ADDITIONAL RAINS REACH THE EDWARDS RIVER AND POPE
CREEK... RAPID RISES CAN BE EXPECTED.  

EXPECT FLOODING OF SMALL STREAMS...STREETS AND LOW LYING
AREAS...SUCH AS RAILROAD UNDERPASSES AND URBAN STORM DRAINS CAN BE
EXPECTED.

 USE CAUTION WHILE TRAVELING TONIGHT...A(S SOME SECONDARY ROADS
AND LOW-LYING AREAS MAY BE COVERED BY FLOODWATERS.

HIRSCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:10 AM CDT, 13 minutes earlier.

Area forecast discussion, Aug 17, 12:10 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 AM CDT SUN AUG 17 1997

THE TRANSITION FROM SEVERE TO FLASH FLOOD IS WELL UNDERWAY OVER THE CWA.
88D ESTIMATES OF 3 TO 4 INCHES OF RAIN LOOK PRETTY REASONABLE GIVEN THE
LACK OF HAIL REPORTS TONIGHT.  PROFILER DATA INDICATES THE LOW-LEVEL
JET IS FIRING UP INTO SOUTH-CENTRAL IA.  STRONG SURFACE MOISTURE FLUX
CONVERGENCE SUPPORTS ONGOING CONVECTION.  TRAINING IS OCCURRING IN SOME
AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAIN.  THUS HAVE ISSUED A FLASH
FLOOD WATCH FOR CWA ALONG AND SOUTH OF I-80.  THANKS TO DMX AND LOT FOR
COORDINATION.

WOLF

In the hours before

Special weather statement, Aug 16, 11:24 PM CDT, 59 minutes before
IAZ051>054-063>068-076>078-087>089-098-099-ILZ007-009-015>018-
024>026-034-035-170530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1124 PM CDT SAT AUG 16 1997

THE SEVERE THUNDERSTORM WATCH FOR MUCH OF EASTERN IOWA AND
NORTHWEST ILLINOIS EXPIRED AT 11 PM.  SCATTERED THUNDERSTORMS...
CAPABLE OF PRODUCING LOCALLY VERY HEAVY RAINFALL... WILL CONTINUE
ACROSS MUCH OF THE AREA THROUGH THE NIGHT...MAINLY FROM ROUTE 30
SOUTH... IN BOTH IOWA AND ILLINOIS.  WINDS GUSTING TO 40 MPH AND
SMALL HAIL ARE ALSO POSSIBLE INTO THE EARLY A.M. HOURS.

HIGH PRESSURE WILL PUSH SOUTH INTO THE AREA ON SUNDAY...BRINGING AN
END TO THE INCLEMENT WEATHER.

REA
Special weather statement, Aug 16, 11:25 PM CDT, 58 minutes before
IAZ052-064>068-077-078-088-089-099-ILZ015-024>026-170530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 PM CDT SAT AUG 16 1997

...STRONG WINDS AND HEAVY RAINS EXPECT ACROSS PARTS OF EASTERN IOWA
AND NORTHWEST ILLINOIS THROUGH THE EARLY MORNING HOURS...

DOPPLER RADAR AT 1120 PM INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING IN AN ARCH FROM WEST BRANCH TO MUSCATINE TO BURLINGTON.
THIS LINE OF STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH AND VERY
HEAVY RAIN.  FREQUENT TO CONTINUOUS LIGHTNING CAN ALSO BE EXPECTED.

OVER AN INCH OF RAIN HAD FALLEN IN IOWA CITY IN 20 MINUTES AS THIS
LINE PASSED THROUGH.  PERSON LIVING IN LOW LYING AND URBAN AREAS AS
WELL AS ALONG SMALL STREAMS SHOULD BE ON THE LOOKOUT FOR STREET AND
LOWLAND FLOODING.

TEH/BLH
Special weather statement, Aug 16, 11:25 PM CDT, 58 minutes before
IAZ052-064>068-077-078-088-089-099-ILZ015-024>026-170530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 PM CDT SAT AUG 16 1997

...STRONG WINDS AND HEAVY RAINS EXPECT ACROSS PARTS OF EASTERN IOWA
AND NORTHWEST ILLINOIS THROUGH THE EARLY MORNING HOURS...

DOPPLER RADAR AT 1120 PM INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING IN AN ARCH FROM WEST BRANCH TO MUSCATINE TO BURLINGTON.
THIS LINE OF STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH AND VERY
HEAVY RAIN.  FREQUENT TO CONTINUOUS LIGHTNING CAN ALSO BE EXPECTED.

OVER AN INCH OF RAIN HAD FALLEN IN IOWA CITY IN 20 MINUTES AS THIS
LINE PASSED THROUGH.  PERSON LIVING IN LOW LYING AND URBAN AREAS AS
WELL AS ALONG SMALL STREAMS SHOULD BE ON THE LOOKOUT FOR STREET AND
LOWLAND FLOODING.

TEH/BLH
Local storm report, Aug 16, 11:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1106 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0537 PM    MONMOUTH                  IA   FUNNEL CLOUDS
08/16/97   JACKSON                        NUMEROUS SITINGS

0634       MORRISON                  IL   FUNNEL CLOUD
08/16/97   WHITESIDE                      NUMEROUS REPORTS

0629 PM    2 S MORRISON              IL   FUNNEL CLOUD
08/16/97   WHITESIDE

0713 PM    3 NW CLINTON              IA   FUNNEL CLOUD
08/16/97   CLINTON

0715 PM    OVR PRINCETON             IA   FUNNEL CLOUD
08/16/97   SCOTT

0755 PM    PROPHETSTOWN              IL   0.50 INCH HAIL
08/16/97   WHITESIDE

0755 PM    2 S PROPHETSTOWN          IL   FUNNEL CLOUD
08/16/97   WHITESIDE

0805 PM    SPRUCE HILLS & MAGNOLIA IN BETTONDORF
                                     IA   FUNNEL CLOUD
08/16/97   SCOTT

0805 PM    I-80 & 35TH LE CLAIRE     IA   FUNNEL CLOUD
08/16/97   SCOTT

0818 PM    SPICER AVE S OF I-80 1 E OF HIGHWAY 38 WILTON AREA
                                     IA   FUNNEL CLOUD
08/16/97   CEDAR

0845 PM    JUST W & S OF GALVA       IL   FUNNEL CLOUD
08/16/97   HENRY

0550 PM    ONSLOW                    IA   FUNNEL CLOUDS
08/16/97   JONES                          NUMEROUS SITINGS

0730 PM    MORRISON                  IL   FUNNEL CLOUD
08/16/97   WPHITESIDE

0748 PM    VICINITY ELDRIDGE         IA   FUNNEL CLOUD
08/16/97   SCOTT
Local storm report, Aug 16, 11:52 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1123 PM    MUSCATINE                 IA   0.91 RAIN IN 15 MINUTES
08/16/97   MUSCATINE
Local storm report, Aug 16, 11:54 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1h123 PM    MUSCATINE                 IA   0.91 RAIN IN 15 MINUTES
08/16/97   MUSCATINE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:09 PM CDTTornado WarningDVNRock Island46 min
Aug 16, 7:24 PM CDTTornado WarningDVNWhiteside46 min
Aug 16, 7:55 PM CDTTornado WarningDVNRock Island35 min
Aug 16, 8:10 PM CDTTornado WarningDVNWhiteside30 min
Aug 16, 8:23 PM CDTTornado WarningDVNHenry62 min
Aug 16, 9:11 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam49 min
Aug 16, 9:25 PM CDTSevere Thunderstorm WarningDVNHenry65 min
Aug 17, 12:23 AM CDTFlash Flood WarningDVNMercer8 hr

Nearby

Flash Flood Warnings in Illinois, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.